Evidence map›Paper›PMID 34653996›Full record

ArticleEndocrinology, diabetes & metabolism case reports2021

Extreme hyponatraemia due to primary polydipsia and quetiapine-induced SIAD.

Darran Mc Donald, Tara Mc Donnell, Rachel Katherine Crowley, Elizabeth Brosnan

Open access · goldAbstract read
In one paragraph

Article in Endocrinology, diabetes & metabolism case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
0.4field-weighted citation impact, top 34% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 4 citations in OpenAlex.

  1. Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 3 institutions in 1 country.

Darran Mc DonaldDepartment of Medicine, Mayo University Hospital, Mayo, Ireland.ORCID 0000-0002-4745-9922
Tara Mc DonnellDepartment of Medicine, Mayo University Hospital, Mayo, Ireland.ORCID 0000-0002-6887-8333
Rachel Katherine CrowleyDepartment of Endocrinology, St Vincent's University Hospital, Dublin, Ireland.ORCID 0000-0003-1472-4117
Elizabeth BrosnanDepartment of Medicine, Mayo University Hospital, Mayo, Ireland.
Mayo General Hospital · IESt. Vincent's University Hospital · IEUniversity College Dublin · IE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

summaryHyponatraemia is the most common electrolyte disturbance in hospitalised patients and is associated with numerous adverse outcomes. Patients with schizophrenia are particularly susceptible to hyponatraemia, in part due to the close association between this condition and primary polydipsia. We report the case of a 57-year-old woman with schizophrenia and primary polydipsia who was receiving inpatient psychiatric care. She became increasingly confused, had multiple episodes of vomiting, and collapsed 1 week after being commenced on quetiapine 300 mg. On examination, she was hypertensive and her Glasgow coma scale was nine. She had a fixed gaze palsy and a rigid, flexed posture. Investigations revealed extreme hyponatraemia with a serum sodium of 97 mmol/L. A CT brain demonstrated diffused cerebral oedema with sulcal and ventricular effacement. A urine sodium and serum osmolality were consistent with SIAD, which was stimulated by the introduction of quetiapine. The antidiuretic effect of vasopressin limited the kidney's ability to excrete free water in response to the patients' excessive water intake, resulting in extreme, dilutional hyponatraemia. The patient was treated with two 100 mL boluses of hypertonic 3% saline but deteriorated further and required intubation. She had a complicated ICU course but went on to make a full neurological recovery. This is one of the lowest sodium levels attributed to primary polydipsia or second-generation antipsychotics reported in the literature. LEARNING POINTS: The combination of primary polydipsia and SIAD can lead to a life-threatening, extreme hyponatraemia. SIAD is an uncommon side effect of second-generation anti-psychotics. Serum sodium should be monitored in patients with primary polydipsia when commencing or adjusting psychotropic medications. Symptomatic hyponatraemia is a medical emergency that requires treatment with boluses of hypertonic 3% saline. A serum sodium of less than 105 mmol/L is associated with an increased risk of osmotic demyelination syndrome, therefore the correction should not exceed 8 mmol/L over 24 h.

Identifiers

PMID34653996
PMCPMC8558881
OpenAlexW3207511510

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.